Alert archive / Florida / Special Marine Warnings in 2019

Special Marine Warning 21, NWS Melbourne, FL

April 8, 2019

NWS Melbourne, FL issued this special marine warning at Apr 8, 2019, 7:27 PM EDT. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2019, 7:27 PM EDT (23:27 UTC)
Expired
Apr 8, 2019, 9:00 PM EDT
In force
93 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 104 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WHUS52 KMLB 082327
SMWMLB
AMZ550-570-090100-
/O.NEW.KMLB.MA.W.0021.190408T2327Z-190409T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
727 PM EDT MON APR 8 2019

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Flagler Beach to Volusia-Brevard County Line 0-20 nm...
  Flagler Beach to Volusia-Brevard County Line 20-60 nm...

* Until 900 PM EDT.

* At 725 PM EDT, strong thunderstorms were located along a line
  extending from 11 nm east of Marineland to 14 nm southwest of Port
  Orange, moving northeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher 
           waves...lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Ormond-By-the-Sea, Ormond Beach, Holly Hill, Daytona Beach and New 
  Smyrna Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2942 8113 2943 8110 2946 8113 2948 8072
      2948 8050 2883 8070 2883 8075 2880 8074
      2880 8076 2882 8076 2882 8081 2879 8079
      2878 8082 2880 8085 2877 8085 2876 8088
      2881 8089 2884 8085 2938 8113
TIME...MOT...LOC 2325Z 219DEG 56KT 2966 8100 2902 8124 

HAIL...<.75IN
WIND...>34KTS

$$

Kelly

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Apr 8, 4:05 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 8, 4:05 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
405 PM EDT Mon Apr 8 2019

.DISCUSSION...

Currently/Tonight...
Airmass over central FL remains moderately unstable. Sfc dewpoints
have dropped slightly into the M60s/L70s as mean RH thru the H100-
H70 lyr has dropped to arnd 70pct acrs central FL. However, PWat
values have increased to 1.50"-1.75" based on latest RAP40 analysis
as H70-H50 avg dewpoint depressions have fallen to arnd 10C. H50
temps have warmed slightly to -9C/-10C along the I-4 Corridor...btwn
-8C/-9C over the Treasure Coast/Lake-O region. H85-H50 lapse rates
btwn 5.5-6.0C/KM show modest mid lvl instability, though H100-H85
winds have increased from the S/SE to 15-20KTS as a storm system
over the Lwr MS Valley interacts with the a retreating ridge axis NE
of the Bahama Bank.

Both east and west coast seabreezes have formed but were making slow
progress inland as the prevailing sfc-10KFT flow is largely parallel
to the spine of the peninsula. Sct shras/isold tsras have dvlpd
along each of these bndrys and will cont to do so thru sunset, as
they push inland. The brisk srly flow has pushed aftn temps into the
M/U80s...L90s in a few interior spots. These are well past the
convective triggers of U70s/L80s indicated on the mrng RAOBS. While
these storms are not expected to generate much more than CG ltg and
lcl heavy rain thru late aftn, a seabreeze/mesoscale boundary
collision is expected in the vcnty of a Lake George/Lake Kissimmee
line that will have the potential to spark stronger convection acrs
the CWA thru mid evng...storm motion N/NE 15-20mph.

Primary threats from these storms remain unchanged from the mrng
fcst: fqnt CG lgtng, sfc wind gusts arnd 40mph, and lcl heavy rain.
SVR WX threat remains LOW, with the  highest threat north of Lake
Kissimmee and Sebastian Inlet. Storm activity should taper off no
later than midnight. Increasing clouds and light srly winds
overnight will keep min temps in the U60s/L70s...arnd 10F abv avg.

Tue-Tue Night...
Storm system passing over the Lwr MS Valley will push acrs the Deep
South and into the wrn FL panhandle by daybreak Tue dragging a weak
cool front into the FL Peninsula by Tue aftn. This low will be
absorbed by a larger/stronger storm system currently over Great
Lakes/Upr Midwest as it pushes into New England, but not before it
pulls its moisture band into the ern GOMex/FL Peninsula. High PoPs
areawide as deep S/SW flow ahead of the front taps a relatively
moist airmass over the SE GOMex/NW Carib (H00-H70 mean RH values
btwn 60-80pct), pulling this moisture northward into the approaching
frontal trof. Meanwhile, the leading edge of a mid lvl thermal trof
over TX and the NW GOMex will work its way east, dropping H50 temps
to arnd -11C, while an 80-90T jet streak over the north GOMex works
its way acrs central/north FL to provide upr lvl evacuation.

Will continue with likely PoPs the CWA (60-70pct)...limiting tsras
to the "chc" category as nearly uniform SW flow abv H85 will limit
mid lvl vorticity. However, model soundings are do indicate (psuedo)
strait-line hodographs, suggesting the potential for some tsras to
reach strong or even svr strength. Rain chances diminish aft sunset
as the deep lyr moisture band works its way into the Atlc, but will
need to maintain chc/slgt chc overnight as "wrap around" moisture on
the backside of the trof works its way into the state.

Deep lyr S/SW usually generates abv avg temps, but these will be
tempered by dense cloud cover and rain cooled air...max temps with
5F of avg (L/M80s). W/SW flow and continuing cloud cover overnight
will keep Tue night min temps in the M/U60...5-10F abv avg.

Wed-Sat...
Axis of upr trough responsible for Tuesday's storms will pass just
north of the area, with avbl instability and lingering moisture to
likely produce iso/sct showers. The feature wl drift offshore during
the late afternoon. Otherwise, minimal cooling behind an ascd sfc
front, with highs well into the 80s and mins in the 60s.

Flat mid level ridging will remain overhead for the remainder of
the week with a seasonally dry forecast. Max temps in the L-M80s
midweek will warm further into the M-U80s through the period. Mins
will be in the M-U60s for most locations, with some spots staying
around 70F along the Space/Treasure Coast barrier islands.

Sun-Mon...(from prev disc)
Model guidance differs with the next short wave trough moving across
the central-eastern CONUS for days 7-8. The OP-GFS is more
progressive/farther south, leading to a faster approach and the
passage of the next front, while the ECM lifts the trough out more
to the NE, leaving the front to slow as it near FL. Rain chances
will likely show some increase early next week however it remains to
be seen whether this will by Sunday or Monday. Therefore, the
forecast conservatively shows no more than 20-30 pct for both days.
temps look to remain above normal.

&&

.AVIATION...Thru 09/18Z.
Sfc Winds: Thru 09/00Z...E of KEVB-KOBE S/SE 10-14KTS with ocnl sfc
G18-22KTS...W of KEVB-KOBE S/SE 8-12KTS. Btwn 09/00Z-09/03Z...bcmg S
5-8KTS. Btwn 09/09Z-09/12Z...bcmg S/SW 4-7KTS. Btwn 09/12Z-09/15Z...
bcmg S/SW 9-13KTS with ocnl sfc G18-22KTS.

Vsbys/WX/Cigs: Thru 08/21Z...VFR cigs btwn FL040-060...W of KVRB-
KOBE sct MVFR shras/slgt chc IFR tsras...E of KVRB-KOBE sct MVFR
shras. Btwn 08/21Z-08/24Z...VFR cigs btwn FL040-060 W of KTIX-KOBE
sct IFR tsras/slgt chc LIFR +tsras with sfc G35KTS...E of KTIX-KOBE
chc of MVFR shras/slgt chc IFR tsras. Btwn 09/00Z-09/04Z...N of KFPR-
KOBE chc MVFR shras/slgt chc IFR tsras. Btwn 09/12Z-09/16Z...N of
KVRB-KOBE chc MVFR shras/slgt chc IFR tsras...S of KVRB-KOBE slgt
chc MVFR shras. Aft 09/16Z...MVFR shras/IFR tsras lkly.

&&

.MARINE...
Tonight-Tuesday...Marginal boating conds. A hi pres ridge centered
NE of the Bahama Bank extending into central FL will lose its grip
over the area as a storm system works its way acrs the Deep South
and erodes the wrn flank of the ridge. Interaction btwn these two WX
systems will tighten the lcl pgrad, resulting in a steady S/SE-S/SW
breeze thru sunset Tue...gentle to moderate nearshore and moderate
to fresh offshore. Seas 2-3FT nearshore and 3-4FT offshore...up to
5FT in the Gulf Stream north of Cape Canaveral.

Overnight, dominant wave pds arnd 7sec north of Sebastian Inlet,
shortening to AOB 5sec south of the Inlet as SErly sfc/bndry lyr
flow places the Treasure Coast waters under the shadow of Grand
Bahama Island. Dominant pds shortening to AOB 6sec aft daybreak Tue
as the sfc/low lvl flow veers to S/SW. Will hoist a cautionary
statement for the offshore waters north of Sebastian Inlet overnight
based on current sfc wind fcst, but this likely will be expanded to
encompass the entire Gulf Stream by Tue mrng.

There will be a threat for offshore moving tstorms into the late
evng hrs, especially north of Sebastian Inlet. These storms will be
capable producing gusty winds in excess of 34KTS, as well as
torrential rain and frqnt ltg.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  82  64  79 /  50  60  40  20
MCO  69  83  66  84 /  50  60  30  20
MLB  70  85  67  83 /  40  70  40  20
VRB  70  85  66  83 /  30  70  40  20
LEE  69  82  65  84 /  30  60  30  10
SFB  69  83  65  83 /  50  60  30  20
ORL  70  83  66  84 /  50  60  30  20
FPR  70  85  66  83 /  20  70  40  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term/Aviation...Bragaw
Long Term/Impact WX...Pendergrast
Hazardous weather outlook, Apr 8, 5:14 AM EDT, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
514 AM EDT Mon Apr 8 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
514 AM EDT Mon Apr 8 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Showers and isolated storms will initially develop along the
coast this afternoon as the east coast sea breeze forms and moves
inland. Showers and storms will then increase in coverage across
the interior through late afternoon and toward sunset, especially
as boundary collisions occur across the I-4 corridor southward
through Osceola County late in the day. A few stronger storms may
result, with the main threats being frequent lightning strikes,
strong wind gusts to 40 mph, small hail and locally heavy rainfall
around 1 to 2 inches.

Storms will move toward the east to northeast around 10 to 15 mph
and may push back toward the coast and offshore, mainly north of
the Treasure Coast into this evening as they weaken.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along the beaches of
east central Florida today. The greatest threat for rip currents
will be from 2:00 PM through 8:00 PM due to tidal effects. Check
with beach patrol for local conditions, always swim near a
lifeguard, and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms producing gusty winds near 34 knots will be
possible today. Storms will initially form along the coast this
afternoon and then increase in coverage over the interior through
late day, pushing east to northeast around 10 to 15 knots back
toward the coast and offshore, mainly north of Sebastian Inlet
into this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Numerous showers and scattered storms ahead of an approaching cold
front will push quickly eastward across central Florida, mainly
into Tuesday afternoon and evening, with a few strong to isolated
severe storms possible. Main threats from this activity will be
dangerous lightning strikes, strong wind gusts around 40 to 50
mph, and dime to quarter size hail.

Southerly winds will increase up to 15 to 20 knots offshore ahead
of the front into Tuesday, producing poor boating conditions.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Weitlich

In the hours before

Special weather statement, Apr 8, 5:46 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Melbourne FL
546 PM EDT MON APR 8 2019

FLZ053-082215-
Osceola FL-
546 PM EDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSCEOLA COUNTY UNTIL 615
PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Kissimmee, moving north at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Lake Kissimmee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2806 8146 2806 8144 2801 8138 2804 8136
      2807 8137 2807 8135 2808 8135 2809 8145
      2815 8145 2813 8113 2784 8123 2785 8128
      2786 8130 2792 8131 2794 8135 2795 8134
      2798 8138 2800 8139 2800 8142 2804 8146
TIME...MOT...LOC 2145Z 189DEG 21KT 2789 8132

Kelly
Special weather statement, Apr 8, 6:16 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
616 PM EDT MON APR 8 2019

FLZ041-044-082245-
Northern Lake County FL-Inland Volusia FL-
616 PM EDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH LAKE AND NORTHWESTERN
VOLUSIA COUNTIES UNTIL 645 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pierson, moving northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pierson, Barberville, Lake George, Eldridge and Astor Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8142 2926 8126 2913 8140 2906 8162
      2914 8164 2923 8164 2936 8155 2938 8145
      2940 8143 2940 8142
TIME...MOT...LOC 2215Z 223DEG 18KT 2920 8154

Kelly
Special weather statement, Apr 8, 6:23 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
623 PM EDT MON APR 8 2019

FLZ053-082300-
Osceola FL-
623 PM EDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSCEOLA COUNTY
UNTIL 700 PM EDT...

At 622 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harmony, or 7 miles west of Holopaw, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kissimmee, Saint Cloud, Buena Ventura Lakes, East Lake Toho and
Narcoossee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2835 8138 2834 8101 2802 8114 2808 8135
      2808 8136 2809 8138 2810 8144
TIME...MOT...LOC 2222Z 223DEG 18KT 2816 8119

Kelly
Special weather statement, Apr 8, 6:48 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
648 PM EDT MON APR 8 2019

FLZ045-082315-
Orange FL-
648 PM EDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND EASTERN ORANGE
COUNTY UNTIL 715 PM EDT...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Hart, or near Wedgefield, moving northeast at 20 mph.

Wind gusts up to 45 mph will be possible with this storm as well as
the outflow boundary ahead of the storm.

Locations impacted include...
Orlando, Winter Park, Maitland, Wedgefield and Avalon Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding in east Orange county. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 2862 8136 2862 8133 2861 8132 2861 8121
      2860 8095 2859 8094 2858 8095 2856 8093
      2853 8094 2852 8091 2850 8091 2835 8095
      2835 8110 2836 8138
TIME...MOT...LOC 2247Z 223DEG 18KT 2839 8113

Kelly
Special weather statement, Apr 8, 7:12 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
712 PM EDT MON APR 8 2019

FLZ041-046-082345-
Seminole FL-Inland Volusia FL-
712 PM EDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND EXTREME SOUTHERN
VOLUSIA COUNTIES UNTIL 745 PM EDT...

At 709 PM EDT, Doppler radar was tracking thunderstorms over Bithlo
and University of Central Florida, moving north at 30 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Sanford, Oviedo, Winter Springs and Geneva.

LAT...LON 2884 8134 2879 8097 2861 8098 2861 8119
      2863 8133 2864 8133 2864 8137
TIME...MOT...LOC 2309Z 192DEG 26KT 2861 8114

Kelly
Special weather statement, Apr 8, 7:16 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
716 PM EDT MON APR 8 2019

FLZ041-044-046-141-090000-
Northern Lake County FL-Coastal Volusia FL-Seminole FL-
Inland Volusia FL-
716 PM EDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEMINOLE...
NORTHEASTERN LAKE AND VOLUSIA COUNTIES UNTIL 800 PM EDT...

At 716 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Barberville to near
Orange City. Movement was northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Sanford and Ormond Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8107 2927 8099 2878 8098 2885 8143
      2926 8132 2927 8115 2928 8115 2941 8116
      2941 8115 2942 8115 2942 8111 2943 8111
TIME...MOT...LOC 2316Z 233DEG 22KT 2928 8128 2895 8139

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:46 PM EDTSpecial Weather StatementMLBOsceola29 min
Apr 8, 6:16 PM EDTSpecial Weather StatementMLBFlagler29 min
Apr 8, 6:23 PM EDTSpecial Weather StatementMLBOsceola37 min
Apr 8, 6:48 PM EDTSpecial Weather StatementMLBOrange27 min
Apr 8, 7:12 PM EDTSpecial Weather StatementMLBSeminole33 min
Apr 8, 7:16 PM EDTSpecial Weather StatementMLBVolusia44 min
Apr 8, 7:43 PM EDTSpecial Weather StatementMLBIndian River47 min
Apr 8, 7:58 PM EDTSpecial Weather StatementMLBVolusia47 min

Nearby

Special Marine Warnings in Florida, 2019Every special marine warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.